Doctors prescribe the cholesterol-lowering drugs called statins as an essential step in treating heart disease. Many physicians also prescribe them for prevention. While many people take these medicines without experiencing troublesome side effects, some suffer. In these polarized times, both doctors and patients may dispute the causes and the importance of such reactions. One potential explanation that some experts have offered is the possibility that statins lower CoQ10 levels. One reader is wondering about the significance of that.
Do Statins Lower CoQ10 Levels?
Q. I read that taking drugs like simvastatin can reduce my levels of CoQ10. What is that? Do I need it? Can I supplement it with something in my diet?
A. Your body makes Coenzyme Q10 (CoQ10). In particular, this natural substance is essential for the proper functioning of mitochondria, the power factories of every cell in the body.
Statins interfere with the production of CoQ10. This has led many clinicians to speculate that depletion of this compound might be responsible for statin-associated myalgia (SAM). It is characterized by muscle pain, weakness and cramps.
Can CoQ10 Supplements Increase Levels and Reverse Muscle Pain?
Some people have found that CoQ10 supplements made them feel better. (See our reader’s story, below.) Sadly, though, studies have not demonstrated that supplements of CoQ10 can counteract this complication of statins (American Journal of Health System Pharmacy, June 1, 2017).
CoQ10 does appear safe, except for people taking the anticoagulant warfarin. This supplement has been shown to be helpful for people with heart failure (Cardiology Journal, March 5, 2019).
CoQ10 is available in the diet. The foods that supply the most are meat, fish and poultry, but oils from soybeans, corn and olives also provide it, as do seeds and nuts.
CoQ10 Supplements Helped Mother’s Muscle Pain:
Q. You recently had a man write in about problems with Lipitor for lowering cholesterol. I’d like to share my personal experience with my 97-year-old mother. She experienced muscle pains on Zocor she was taking for cholesterol control. She discontinued it due to muscle pain and weakness.
After that, she started taking CoQ10. It took about six to eight weeks before she began to get her muscle strength back. It has been a year now and her cholesterol is still normal. Even better, she is very well; she walks wherever she wants to and her arms are as strong as before, with no pain.
A. Statin cholesterol-lowering drugs such as Crestor, Lipitor or Zocor deplete tissues of Coenzyme Q10, a compound that is naturally found throughout the body. Other people have reported that taking supplemental CoQ10 can help counteract some of the muscle pain and weakness that may be associated with these cholesterol-lowering medications. At 97, your mother probably doesn’t need to worry about her cholesterol level.